Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

June 19, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2020, 8:01 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 8:01 PM CDT (01:01 UTC)
Expired
Jun 19, 2020, 9:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:07 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

151 
WUUS54 KMAF 200101
SVRMAF
TXC033-227-335-415-200200-
/O.NEW.KMAF.SV.W.0155.200620T0101Z-200620T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
801 PM CDT Fri Jun 19 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mitchell County in western Texas...
  Southwestern Scurry County in western Texas...
  Southern Borden County in western Texas...
  Central Howard County in western Texas...

* Until 900 PM CDT.

* At 800 PM CDT, a severe thunderstorm was located near Big Spring,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Spring, Coahoma, Sand Springs, J B Thomas Reservoir, Luther,
  Westbrook, Big Spring Country Club, Vincent, Big Spring
  McMahon-Wrinkle Airpark and Cuthbert.

This includes Interstate 20 between mile markers 174 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3213 10114 3220 10154 3267 10158 3253 10090
TIME...MOT...LOC 0100Z 178DEG 11KT 3228 10144 

HAIL...1.25IN
WIND...60MPH
 
$$

12
1 follow-up statement
954 
WWUS54 KMAF 200131
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
831 PM CDT Fri Jun 19 2020

TXC033-227-335-415-200200-
/O.CON.KMAF.SV.W.0155.000000T0000Z-200620T0200Z/
Mitchell TX-Scurry TX-Borden TX-Howard TX-
831 PM CDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN
AND NORTHEASTERN HOWARD COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lake Colorado City, or 10 miles west of Colorado City, moving east at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coahoma, J B Thomas Reservoir, Westbrook, Vincent and Cuthbert. 

This includes Interstate 20 between mile markers 190 and 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3225 10107 3232 10143 3260 10124 3253 10090
TIME...MOT...LOC 0130Z 247DEG 37KT 3240 10104 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:32 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 19, 6:32 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Fri Jun 19 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Thunderstorms are ongoing in the vicinity of MAF at issuance,
though are expected to continue moving away from the terminal over
the next hour with conditions improving. Elsewhere, TS impacts
are not expected this evening, though outflow boundaries could
produce erratic/gusty winds through 02-03Z. Have maintained VFR
conditions areawide through the forecast period, with elevated and
gusty SE winds at all terminals except CNM. MVFR cigs may try to
edge into the area toward daybreak Saturday, though confidence is
too low to include mention. Additional storms are possible
affecting MAF/FST Saturday afternoon.

&&

.PREV DISCUSSION... /issued 245 PM CDT Fri Jun 19 2020/

DISCUSSION...

An upper level trough is centered over southern Canada and extends
southward into New Mexico and the southern plains. A dryline will
set up across West Texas this afternoon with very moist and unstable
conditions to the east of this feature. Convective Available
Potential Energy (CAPE) values are expected to get up to 4,000 J/kg
across portions of the Permian Basin and Lower Trans Pecos this
afternoon according to the NAM12. Bulk wind shear values are
expected to get up to around 40 kts across portions of the area by
this evening.  A shortwave trough is expected to move over the
region today bringing enhanced upper level lift. These conditions
will lead to a chance of severe thunderstorms this afternoon and
evening across much of the area with the best chances being across
the Permian Basin and Western Low Rolling Plains. Temperatures today
are expected to be a little cooler than yesterday but will still be
hot with highs mostly in the upper 90s to triple digits.

The upper trough will move over the central plains on Saturday with
temperatures cooling slightly from today. CAPE values are expected
to be 3000 to 4000 across parts of the Permian Basin and Lower Trans
Pecos. Bulk shear values will be 35 to 40 kts across portions of the
area. Another shortwave is expected to move over the region bringing
more upper lift. These conditions will once again allow for a chance
of strong to severe thunderstorms Saturday across portions of the
area. The dryline will be across the far eastern Permian Basin and
Lower Trans Pecos on Sunday with some moisture extending back west
to the Davis Mountains so some storms will again be possible but not
expecting as wide spread of coverage as today and tomorrow. A
surface trough becomes more prevalent on Sunday so temperatures
are expected to heat up into the triple digits for much of the
area. Similar conditions will exist for Monday with temperatures
continuing to heat up into the triple digits for most of the area.
A cold front from the upper trough moving over the Upper Midwest
will move into West Texas and southeast New Mexico on Tuesday
resulting in temperatures cooling into the lower to mid 90s.
Shower and thunderstorm chances will increase Tuesday into
Wednesday as a result of the front. Temperatures will be below or
near normal through next Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  94  71 101 /  40  20  20  10
Carlsbad                       67 101  68 105 /  10  10   0  10
Dryden                         73  97  73  99 /  20  20  20  20
Fort Stockton                  71  98  72 101 /  20  20  20  20
Guadalupe Pass                 65  92  66  93 /  10  10   0  10
Hobbs                          65  95  66 102 /  10  20  10  10
Marfa                          61  95  61  96 /  20  30  10  20
Midland Intl Airport           70  96  71 101 /  30  20  20  10
Odessa                         70  96  71 101 /  20  20  20  10
Wink                           72 101  71 105 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, Jun 19, 3:33 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Fri Jun 19 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-200845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CDT Fri Jun 19 2020 /233 AM MDT Fri Jun 19 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Severe weather potential across portions west Texas and Southeast New
Mexico will exist this afternoon with greatest threat across the
Permian Basin. Main threats will be large hail and damaging winds
with the strongest thunderstorms.

Elevated fire weather concerns will affect portions of Southeast New
Mexico and the adjacent Guadalupe Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chances of severe weather will exist for west Texas on Saturday and
Sunday. Large hail and damaging winds will remain the greatest
threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 19, 6:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
651 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     LENORAH                 32.31N 101.88W
06/19/2020  E60.00 MPH       Martin             TX   PUBLIC

            QUARTER INCH HAIL AND TREE DAMAGE AS WELL.

&&

SAMANTHA.ZUBER
Local storm report, Jun 19, 7:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 SE MIDLAND            31.98N 102.06W
06/19/2020  E1.00 INCH       Midland            TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Special weather statement, Jun 19, 7:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT Fri Jun 19 2020

TXZ050-051-200030-
Martin TX-Andrews TX-
702 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS AND
NORTHWESTERN MARTIN COUNTIES UNTIL 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Andrews, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Andrews and northwestern Martin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3234 10232 3252 10223 3251 10183 3226 10208
TIME...MOT...LOC 0001Z 291DEG 36KT 3240 10221

12
Local storm report, Jun 19, 7:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
703 PM CDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             2 SE MIDLAND            31.98N 102.06W
06/19/2020  E1.00 INCH       Midland            TX   SOCIAL MEDIA

            RADAR ESTIMATED TIME.

&&

SAMANTHA.ZUBER
Special weather statement, Jun 19, 7:24 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
724 PM CDT Fri Jun 19 2020

TXZ052-053-200115-
Mitchell TX-Howard TX-
724 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 7 miles southeast of Big Spring, moving northeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coahoma, Forsan and Sand Springs.

This includes Interstate 20 between mile markers 185 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3209 10098 3211 10144 3238 10134 3228 10097
TIME...MOT...LOC 0024Z 226DEG 8KT 3219 10137

12
Special weather statement, Jun 19, 7:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
752 PM CDT Fri Jun 19 2020

TXZ048-200130-
Scurry TX-
752 PM CDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCURRY COUNTY UNTIL 830
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Inadale, Winston Field and Hermleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3252 10070 3273 10103 3296 10076 3296 10066
      3253 10066
TIME...MOT...LOC 0052Z 315DEG 20KT 3273 10085

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:02 PM CDTSpecial Weather StatementMAFMartin28 min
Jun 19, 7:09 PM CDTDust Storm WarningMAFBorden, Howard, Martin, Mitchell66 min
Jun 19, 7:15 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
Jun 19, 7:24 PM CDTSpecial Weather StatementMAFHoward51 min
Jun 19, 7:47 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 19, 7:52 PM CDTSpecial Weather StatementMAFScurry38 min
Jun 19, 8:19 PM CDTSpecial Weather StatementMAFMitchell41 min
Jun 19, 11:17 PM CDTSpecial Weather StatementMAFScurry43 min
Jun 20, 3:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jun 20, 3:55 PM CDTSpecial Weather StatementMAFPecos50 min
Jun 20, 4:26 PM CDTSpecial Weather StatementMAFBrewster34 min
Jun 20, 4:44 PM CDTSpecial Weather StatementMAF46 min
Jun 20, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos67 min
Jun 20, 4:57 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
Jun 20, 5:18 PM CDTSpecial Weather StatementMAF42 min
Jun 20, 5:26 PM CDTSpecial Weather StatementMAFAndrews49 min
Jun 20, 5:28 PM CDTSpecial Weather StatementMAFEctor47 min
Jun 20, 6:04 PM CDTSpecial Weather StatementMAFWard41 min
Jun 20, 6:04 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Jun 20, 6:11 PM CDTSevere Thunderstorm WarningMAFEctor, Midland44 min
Jun 20, 6:13 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector62 min
Jun 20, 6:31 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin44 min
Jun 20, 6:54 PM CDTAreal Flood AdvisoryMAFAndrews, Ector3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.